Kansas, 2019

Flash Flooding and Flooding in Kansas, May 26 to 27, 2019

May 26 to 27, 2019 · NWS ICT · 39 events in 16 counties and zones

Severe thunderstorms broke out across Barton & Lincoln Counties in the evening. Then, as evening progressed, the severe thunderstorms spread across most of the remainder of Central Kansas, then across South-Central Kansas overnight, before finally weakening as they approached Greenwood County early in the morning on the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms broke out across Barton & Lincoln Counties in the evening. Then, as evening progressed, the severe thunderstorms spread across most of the remainder of Central Kansas, then across South-Central Kansas overnight, before finally weakening as they approached Greenwood County early in the morning on the 27th. The severe thunderstorms started as hail-producers, then as they surged across Central & South-Central Kansas, became prolific damaging wind-producers with speeds that reached around 61 knots/70 mph. There were also areas of flash flooding, though not nearly as widespread as had been the case for most of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 26, 11:50 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 26, 11:50 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1250 PM CDT Sun May 26 2019

.SHORT TERM...(Today through Monday night)
Issued at 331 AM CDT Sun May 26 2019

This morning...Expecting another round of scattered to numerous
thunderstorms across the forecast area through mid- late this
morning, in response to increasing 850-700mb warm advection and
moisture transport. Already beginning to see this next round
develop on regional radar and satellite. Ample elevated
instability and effective deep layer shear may support a handful
of storms with large hail. Additionally, more locally heavy
rainfall is likely, with a continued localized flash flood threat.
Consequently, extended the flash flood watch through noon today.

For late this afternoon through tonight, another round of
scattered to numerous thunderstorms is expected to move northeast
off the High Plains, as a rather substantial shortwave approaches
from the southwest. Thinking the higher-end severe threat in the
form of very large hail and tornadoes will remain across generally
the western half of Kansas this afternoon and evening. Thinking
by the time storms reach Wichita's forecast area, the primary
threat will transition toward damaging winds with isolated large
hail, as the overall storm mode becomes predominately linear.
Overall severe threat should drop off generally along/east of the
Flint Hills.

The other aspect of late today-tonight's storms will be
additional heavy rainfall, posing a continued localized flash
flood threat. Even through the highest rainfall amounts should be
across central and north-central KS, will issue a new flash flood
watch all the way east through roughly the Flint Hills through
tonight, as it won't take much more rain to produce more flooding.

Monday...another rather significant shortwave ejects northeast
across the Central Rockies and High Plains, giving the Kansas
region more of a glancing blow of large-scale ascent.
Additionally, western KS dryline convergence is not overly
spectacular. All these factors come together for more of a
conditional thunderstorm threat Monday late afternoon-evening.
However, if a storm or two can manage to develop, strong
instability coupled with favorable shear magnitude and orientation
w/respect to the dryline would favor supercells capable of all
severe hazards, generally well west of I-135.

Kleinsasser

.LONG TERM...(Tuesday through Saturday)
Issued at 331 AM CDT Sun May 26 2019

Tuesday...the last of a series of significant shortwaves ejects
northeast across Mid-America. Continued strong instability east of
the dryline along with strengthening deep layer shear should
support one last severe thunderstorm threat Tuesday afternoon-
evening, generally along/east of I-135. Given the possibility for
weaker forcing and slow dryline progression across Wichita's
forecast area, in concert with long/straight hodographs, splitting
supercells capable of all severe hazards look possible.

A quieter weather pattern looks to overspread the region Wed-Fri,
with a possible return to periodic thunderstorm chances by the
weekend.

Kleinsasser

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1238 PM CDT Sun May 26 2019

Main aviation concern will once again be storm trends.

A few storms are expected to linger this afternoon, over mainly
eastern KS as 850-700mb moisture transport continues to focus
along a mid level baroclinic zone. This activity should push out
of the forecast area by around 20-21z. Main focus for robust
surface convection will be well west of the forecast area this
afternoon, mainly along the KS/CO border. This is where dryline
will be situated with a pronounced shortwave lifting out of NM.
Just like last night this activity is expected to congeal into an
MCS and roll east/northeast. This area of convection is not
expected to start impacting our forecast area until generally
around or after 03z and with stronger mid/upper winds than last
few days, should be fairly progressive. Feel that damaging winds
will be the main threats with highest confidence along and west of
I-135.

&&

.HYDROLOGY...
Issued at 331 AM CDT Sun May 26 2019

Another round of storms is expected late this afternoon through
tonight, especially west of the Flint Hills, with locally heavy
rainfall and severe weather likely. Widespread 1-3 inches across
central and north-central Kansas looks like a good bet, with
locally higher amounts. Rainfall amounts should gradually drop off
with eastward extent toward the Flint Hills and eastern Kansas.
Any additional rainfall will only aggravate ongoing flooding
concerns. Many rivers, streams and reservoirs are at or exceeding
their capacity. Significant river flooding is ongoing or expected
at numerous locations. Please heed all evacuation orders, and
please do not drive around barricades or through flooded roads.

Kleinsasser

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  66  85  68 /  60  80  10  10
Hutchinson      80  65  85  67 /  60  90  10  10
Newton          80  64  84  68 /  60  80  10  10
ElDorado        81  66  84  68 /  60  70  10  10
Winfield-KWLD   83  68  85  69 /  50  60  10  10
Russell         77  64  86  64 /  50  90  10  20
Great Bend      77  63  85  64 /  50  90  10  20
Salina          80  66  86  68 /  60  90  20  10
McPherson       80  65  85  67 /  60  90  10  10
Coffeyville     84  70  86  70 /  50  30  10  10
Chanute         83  69  85  69 /  60  40  20  10
Iola            82  69  85  69 /  60  50  30  10
Parsons-KPPF    83  69  85  70 /  60  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM CDT this evening for KSZ072-094>096-
098>100.

Flash Flood Watch through Monday morning for KSZ032-033-047>053-
067>071-082-083-091>093.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...RBL
HYDROLOGY...ADK
Hazardous weather outlook, May 26, 10:29 AM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1129 AM CDT Sun May 26 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271630-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1129 AM CDT Sun May 26 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue to impact areas along and east
of the I-135 corridor through early afternoon. The primary threat
with these storms will be very heavy rain with a continued threat of
flooding.

Another round of thunderstorms will impact the region mainly late
this afternoon through tonight, with the greatest chances generally
along and west of the Flint Hills corridor. The greatest potential
for severe weather will be across central, north-central and south-
central Kansas. Large hail and damaging winds will be the main
threats, although an isolated tornado cannot be ruled out.
Additional heavy rainfall and localized flash flooding is likely.

Widespread river flooding, some of which is significant, will
continue for several days. Additional rainfall will only aggravate
the current situation. Please see the latest River Flood Warnings
for the latest information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a conditional threat for a few severe thunderstorms Monday
evening west of I-135. If a storm or two can manage to develop, all
severe weather hazards will be possible.

Another round of scattered to numerous thunderstorms is expected
Tuesday afternoon and night, generally along and east of I-135. All
severe hazards are once again possible, along with heavy rainfall
and localized flash flooding.

Significant and high-impact river flooding will continue well into
next week. Please see the latest River Flood Warnings for the
latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this morning, and likely late this
afternoon through the evening. Rainfall and flooding reports are
always appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 26, 9:37 AM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1037 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 AM     FLASH FLOOD      1 NE INDEPENDENCE       37.24N 95.69W
05/26/2019                   MONTGOMERY         KS   LAW ENFORCEMENT

            FEW ROADS CLOSED ACROSS EASTERN PORTION OF
            INDEPENDENCE DUE TO FLOODING.

&&
Local storm report, May 26, 9:40 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1040 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     FLASH FLOOD      WELLINGTON              37.27N 97.40W
05/26/2019                   SUMNER             KS   LAW ENFORCEMENT

            WATER OVER FLOOD PRONE AREAS ACROSS
            WELLINGTON.

&&
Local storm report, May 26, 9:57 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1057 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      3 SW BELLE PLAINE       37.37N 97.32W
05/26/2019                   SUMNER             KS   PUBLIC

            MPING REPORT OF FLOODED ROADS.

&&

MARTIN
Local storm report, May 26, 9:58 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1058 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     FLASH FLOOD      3 SSW WINFIELD          37.24N 96.99W
05/26/2019                   COWLEY             KS   LAW ENFORCEMENT

            FLOOD PRONE AREAS ACROSS WINFIELD HAVE WATER
            OVER THEM FROM RAIN OVER THE LAST HOUR.

&&

The radar

The Wichita radar (KICT), 20 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 4 hail, 4 flash flood, 2 flood, 1 heavy rain. Local standard time, as filed.

Flood, Sedgwick

When
May 26, 1:26 PM CST to 3:30 PM CST
Where
Sedgwick County, 0.7 mi N of Park City to 0.25 mi NNE of Park City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.810, -97.320

A young teenager was swept into the fast-moving Chisholm Creek Branch that runs through the park at 6800 N. Hydraulic. He was eventually rescued by another teenager. Many details regarding the incident remain unknown.

Flood, Wilson

When
May 26, 3:21 PM CST to 9:30 PM CST
Where
Wilson County, 1.5 mi WNW of Neodesha to 2.5 mi SSW of Neodesha
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.438, -95.705

Highway 400 was still closed just west of Neodesha due to flooding from the Fall River.

Hail, Barton

When
May 26, 6:53 PM CST to 6:54 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.360, -98.810

Copious amounts of quarter-sized hail occurred in Great Bend.

Hail, Ellsworth

When
May 26, 8:43 PM CST to 8:44 PM CST
Where
Ellsworth County, 8.29 mi N of Ellsworth
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.850, -98.230

Heavy Rain, Ellsworth

When
May 26, 8:43 PM CST to 8:45 PM CST
Where
Ellsworth County, 8.29 mi N of Ellsworth
Reported by
Storm Chaser
Coordinates
38.850, -98.230

Hail, Lincoln

When
May 26, 8:57 PM CST to 9:00 PM CST
Where
Lincoln County, 2.07 mi S of Lincoln
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.000, -98.150

The golf ball-sized hail occurred along Highway K14.

Hail, Lincoln

When
May 26, 9:01 PM CST to 9:02 PM CST
Where
Lincoln County, 0.69 mi N of Lincoln
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.040, -98.150

Thunderstorm Wind, McPherson

When
May 26, 11:00 PM CST to 11:02 PM CST
Where
McPherson County, 6.93 mi S of Windom
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.280, -97.910

The CO-OP observer estimated gusts that ranged from 60-70 mph.

Thunderstorm Wind, McPherson

When
May 26, 11:00 PM CST to 11:02 PM CST
Where
McPherson County, 5.55 mi S of Windom
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.300, -97.910

The CO-OP observer estimated gusts that ranged from 60-70 mph.

Thunderstorm Wind, Barton

When
May 26, 11:15 PM CST to 11:16 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.360, -98.810

The public reported the gust.

Thunderstorm Wind, Barton

When
May 26, 11:28 PM CST to 11:30 PM CST
Where
Barton County, 4.74 mi SW of Odin
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.520, -98.660

A shed was blown around 100 yards & doors were blown off a barn. Tree damage also occurred at this location.

Thunderstorm Wind, Kingman

When
May 26, 11:31 PM CST to 11:32 PM CST
Where
Kingman County, 4.15 mi S of Cunningham
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.590, -98.430

Law enforcement reported the gust.

Thunderstorm Wind, Lincoln

When
May 26, 11:31 PM CST to 11:33 PM CST
Where
Lincoln County, 0.87 mi SW of Beverly
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.010, -97.980

No damage was reported.

Thunderstorm Wind, Reno

When
May 26, 11:36 PM CST to 11:40 PM CST
Where
Reno County, 2.29 mi WSW of Sylvia
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.960, -98.460

A delayed report was received of a 2-foot diameter, well-established cedar tree that was snapped near the base.

Thunderstorm Wind, Barton

When
May 26, 11:39 PM CST to 11:42 PM CST
Where
Barton County, 2.57 mi ENE of Claflin
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.540, -98.490

A delayed report was received of vehicles that were blown over at a truck repair business. Power poles were also broken at this location.

Thunderstorm Wind, Reno

When
May 26, 11:42 PM CST to 11:45 PM CST
Where
Reno County, Langdon
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.850, -98.320

A large tree was uprooted and landed across a road.

Thunderstorm Wind, Reno

When
May 26, 11:43 PM CST to 11:44 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.960, -98.410

The town of Sylvia lost power.

Thunderstorm Wind, Reno

When
May 26, 11:44 PM CST to 11:46 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.810, -98.430

No damage was reported.

Thunderstorm Wind, Rice

When
May 26, 11:47 PM CST to 11:49 PM CST
Where
Rice County, 1.08 mi W of Geneseo
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -98.170

No damage was reported.

Thunderstorm Wind, Ellsworth

When
May 27, 12:00 AM CST to 12:02 AM CST
Where
Ellsworth County, 2.26 mi WNW of Ellsworth
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.740, -98.270

A couple power poles were downed.

Thunderstorm Wind, Reno

When
May 27, 12:05 AM CST to 12:07 AM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.150, -98.090

In Nickerson, 4 to 5 inch diameter limbs were downed and the town lost power.

Thunderstorm Wind, Lincoln

When
May 27, 12:07 AM CST to 12:08 AM CST
Where
Lincoln County, 7.62 mi S of Sylvan Grove
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.910, -98.390

No damage was reported.

Thunderstorm Wind, Lincoln

When
May 27, 12:16 AM CST to 12:18 AM CST
Where
Lincoln County, 0.69 mi N of Lincoln
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.040, -98.150

No damage was reported.

Thunderstorm Wind, McPherson

When
May 27, 12:27 AM CST to 12:29 AM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.370, -97.660

The gust was measured by the McPherson Airport ASOS.

Thunderstorm Wind, McPherson

When
May 27, 12:29 AM CST to 12:32 AM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
38.370, -97.660

The gust was measured by the McPherson Airport ASOS.

Thunderstorm Wind, Saline

When
May 27, 12:30 AM CST to 12:33 AM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
66 kt (76 mph) estimated gust
Reported by
Public
Coordinates
38.820, -97.620

Uprooted trees & downed power lines blocked several streets across the city. The 66-knot gust was estimated based on a 66-knot gust that was measured by the Salina Airport ASOS at 0032 CST.

Thunderstorm Wind, Saline

When
May 27, 12:30 AM CST to 12:31 AM CST
Where
Saline County, 3.45 mi S of Hedville
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.820, -97.750

No damage was reported.

Thunderstorm Wind, Saline

When
May 27, 12:32 AM CST to 12:35 AM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
38.820, -97.620

Very close to the time this gust occurred, streets across Salina were blocked by downed power lines & trees that were uprooted.

Thunderstorm Wind, Sedgwick

When
May 27, 12:33 AM CST to 12:34 AM CST
Where
Sedgwick County, 0.69 mi S of Goddard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.660, -97.580

No damage was reported.

Thunderstorm Wind, Saline

When
May 27, 12:41 AM CST to 12:42 AM CST
Where
Saline County, 0.54 mi W of New Cambria
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.880, -97.510

No damage was reported.

Thunderstorm Wind, Harvey

When
May 27, 12:45 AM CST to 12:47 AM CST
Where
Harvey County, 1.77 mi WNW of Hesston
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.140, -97.460

Limbs 3 to 4 inches in diameter were downed.

Thunderstorm Wind, Sedgwick

When
May 27, 12:52 AM CST to 12:54 AM CST
Where
Sedgwick County, 1.78 mi WNW of Eastborough
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.710, -97.280

A picture was received, via social media, of a large limb downed in East Wichita.

Thunderstorm Wind, Sedgwick

When
May 27, 1:02 AM CST to 1:03 AM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.750, -97.220

The gust was measured by the Jabara Airport ASOS.

Thunderstorm Wind, Butler

When
May 27, 1:25 AM CST to 1:26 AM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -96.860

No damage was reported.

Flash Flood, Harper

When
May 27, 1:47 AM CST to 5:45 AM CST
Where
Harper County, 1 mi N of Harper to 1 mi NE of Harper
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.294, -98.020

Multiple streets were overflowing to curb-level.

Thunderstorm Wind, Greenwood

When
May 27, 2:14 AM CST to 2:15 AM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.820, -96.290

The speeds ranged greatly from 39-56 knots/45 TO 65 MPH.

Flash Flood, Sumner

When
May 27, 3:00 AM CST to 5:45 AM CST
Where
Sumner County, 1 mi N of Wellington to 1 mi NE of Wellington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.285, -97.400

A delayed report was received of some street flooding occurring in Wellington. Fair Street was closed.

Flash Flood, Neosho

When
May 27, 7:58 AM CST to 10:45 AM CST
Where
Neosho County, 3 mi W of St Paul
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.520, -95.225

Water was flowing across Highway 47 just west of St. Paul.

Flash Flood, Neosho

When
May 27, 8:01 AM CST to 10:45 AM CST
Where
Neosho County, 3.5 mi ESE of Chanute to 3 mi SE of Chanute
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.661, -95.411

Flash flooding closed Highway 39 just east of Chanute.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826305, 826309, 826310, 826311, 826577, 826313, 826315, 826587, 826590, 826591, 826317, 826593, 826594, 826318, 826578, 826579, 826595, 826596, 826597, 826580, 826581, 826599, 826600, 826601, 826602, 826582, 826603, 826604, 826605, 826606, 826584, 826586, 826607, 826608, 826297, 826609, 826298, 826300, 826303.